Nebraska, 2008

Hail and Damaging Wind in Nebraska, July 7, 2008

July 7, 2008 · NWS LBF · 2 events in 1 county or zone

Strong to severe thunderstorms developed over southwestern Nebraska during the early evening hours. This activity was in association with a stalled out area of low pressure extending from northeastern to southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong to severe thunderstorms developed over southwestern Nebraska during the early evening hours. This activity was in association with a stalled out area of low pressure extending from northeastern to southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 2:09 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 2:09 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT MON JUL 7 2008

.SYNOPSIS...

A FRONTAL BOUNDARY IS LOCATED OVER THE CENTRAL PLAINS /SITUATED
AT 19Z FROM KONL SOUTHWEST TO KIML/...WITH MARGINALLY STEEP MID
LVL LAPSE RATES AND A MOIST BOUNDARY LAYER AIRMASS RESIDING ALONG
THE FRONT. A THUNDERSTORM HAS FORMED ALONG THE BOUNDARY JUST NORTH
OF KONL...WITH ADDITIONAL DEVELOPMENT POSSIBLE SOUTHWEST ALONG THE
FRONT THROUGH THE LATE AFTERNOON...POSSIBLY AIDED BY THE APPROACH
OF SEVERAL MID/UPR LVL WAVES ALIGNED FROM THE DAKOTAS SOUTHWEST
INTO THE CENTRAL ROCKIES. THE FRONT IS FORECAST TO MOVE EAST AND
SOUTH OF THE REGION AS THE UPPER WAVE CONTINUES PROGRESSING
EAST...WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS SETTLING
INTO THE CENTRAL HIGH PLAINS WITHIN THE POST FRONTAL AIRMASS.

&&

.DISCUSSION...

WEAK HIGH PRESSURE IS FCST TO SAG SOUTH INTO NORTH CENTRAL NEBRASKA
BEHIND THE DEPARTING SFC FRONT THROUGH TUESDAY. THIS HIGH THEN
DRIFTS EAST INTO TUESDAY NIGHT...WITH EAST/SOUTHEAST SFC WINDS
DEVELOPING ACROSS MOST OF THE CWA. THIS PATTERN WILL FAVOR A
CONTINUATION OF SLIGHTLY BELOW NORMAL HIGH TEMPERATURES ON
TUESDAY. THE MID LVL AIRMASS REMAINS FAVORABLY COOL FOR THE
DEVELOPMENT OF MODERATELY STEEP LAPSE RATES BY TUESDAY AFTERNOON.
NAM AND GFS DEVELOP QPF OVER THE WESTERN HALF OF THE CWA AS A S/W
TROUGH OVER THE DAKOTAS PASSES ACROSS THE PLAINS /STORMS MAY BE
FOCUSED ALONG A SUBTLE SFC WAVE WHERE DESTABILIZATION AND LOW LVL
CONVERGENCE BECOME MAXIMIZED/...THUS FOCUSED SHOWERS/THUNDERSTORMS
MAINLY SOUTH OF A RUSHVILLE TO BROKEN BOW LINE WHERE FCST
SOUNDINGS DEPICT THE BEST THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF
THUNDERSTORMS WILL EXIST.

UPR TROUGHS CONSOLIDATE OVER THE GRT LAKES REGION ON WEDNESDAY...AND
THEN EXIT EAST WHILE MID LVL HEIGHTS RISE SLIGHTLY OVER THE GREAT
PLAINS. THE WEST/NORTHWEST UPR LVL FLOW APPEARS TO RESULT IN THE
DEVELOPMENT OF A LEE TROUGH...WITH A TRANSITION TO SOUTHERLY LOW
LVL FLOW ACROSS THE CWA BY WEDNESDAY AFTERNOON. TEMPERATURES
RESPOND UPWARDS...TRENDING BACK TOWARD MORE NORMAL DAYTIME HIGHS.
DURING WEDNESDAY NIGHT...850-700MB SOUTHWESTERLY FLOW STRENGTHENS
ACROSS THE REGION AS A MIGRATORY DISTURBANCE MOVES ACROSS SOUTHERN
MANITOBA/ONTARIO. THIS INCREASING LOW LVL FLOW FOCUSES WAA OVER
OUR NORTHEASTERN COUNTIES...WHICH COINCIDES WITH THE ADVECTION OF
AN EML EAST ACROSS NORTHERN NEBRASKA. THEREFORE INTRODUCED POPS
OVER THE NORTHEASTERN QUARTER OF THE CWA. SFC LOW PRESSURE IS THEN
FCST TO DEVELOP ON THURSDAY OVER THE NORTHERN HIGH PLAINS AHEAD OF
A S/W TROUGH /WHICH IS CURRENTLY LOCATED OVER THE GULF OF ALASKA
PER LATEST WV IMAGERY/. THIS WILL FAVOR STRENGTHENING SOUTHERLY
FLOW ACROSS THE CENTRAL HIGH PLAINS AND WARMER DAYTIME HIGHS /LWR
TO MID 90S/. AS THE UPR WAVE MOVES ACROSS THE NORTHERN PLAINS ON
FRIDAY...THE SFC FRONT IS FCST TO ADVANCE SOUTHEAST TOWARD THE
CWA...WITH SOUTH/SOUTHWESTERLY FLOW CONTINUING ACROSS THE
REGION...FAVORING HOT TEMPERATURES ONCE AGAIN. MID LVL
TEMPERATURES WILL BECOME VERY WARM...AND THIS FAVORS A STRONG CAP
TO THUNDERSTORM DEVELOPMENT ALONG THE APPROACHING SFC FRONT FRIDAY
AFTERNOON/NIGHT...THUS KEPT FCST DRY.

THE ECMWF AND GFS ENSEMBLE MEAN ARE IN AGREEMENT WITH SLIDING THE
SFC FRONT SLIGHTLY SOUTH AND EAST OF THE CWA ON SATURDAY...WITH
EASTERLY COMPONENT TO THE SFC FLOW FAVORING MUCH COOLER DAYTIME
HIGHS. MOIST UPSLOPE FLOW WILL RESIDE ACROSS THE CWA...AND LOW LVL
WAA OCCURRING NORTH OF THE BOUNDARY OVER KANSAS COMBINED WITH
STEEP MID LVL LAPSE RATES WARRANTS AN INTRODUCTION OF POPS FOR
SATURDAY AFTERNOON. A LOW LVL JET THEN STRENGTHENS SATURDAY
NIGHT...AND THIS WOULD POTENTIALLY FAVOR AN INCREASE IN
THUNDERSTORM COVERAGE. PREVIOUS FCST HANDLES THIS WELL...SO ONLY
MADE MINOR ADJUSTMENTS. THE CWA THEN BECOMES SANDWICHED BETWEEN AN
AREA OF HIGH PRESSURE TO THE NORTH/NORTHEAST...AND LOW PRESSURE
OVER THE SOUTHERN HIGH PLAINS. THIS ALLOWS MOIST UPSLOPE FLOW TO
PERSIST INTO SUNDAY AFTERNOON ACROSS THE CWA. GIVEN THE PRESENCE
OF THIS SYNOPTIC PATTERN...WILL CONTINUE POPS INTO SUNDAY
AFTERNOON/NIGHT.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THE NEXT 24 HOURS AT KVTN...AS COLD FRONT
ALREADY PASSED THROUGH THE TERMINAL. SCATTERED THUNDERSTORMS
EXPECTED TO FIRE ALONG/AHEAD OF THE COLD FRONT THIS EVENING...AND
HAVE THE POTENTIAL TO MOVE ACROSS THE KLBF TERMINAL. ONLY A BROKEN
LINE OF STORMS EXPECTED ALONG THE FRONT...THUS HAVE -SHRA WITH CB
ATTACHED TO CLOUDS ATTM. WILL MONITOR HOW THE STORMS DEVELOP AND
WILL AMEND TAF IF NEEDED ONCE CONFIDENCE IS HIGHER THAT TERMINAL
AREA WILL SEE IMPACT OF STORMS. ANY STORMS WILL HAVE THE POTENTIAL
TO REDUCE CONDITIONS TO MVFR WITH CIGS AND/OR VSBY. HEAVY RAIN MAY
BRIEFLY REDUCE VSBY TO IFR CONDITIONS. ONCE FRONT PASSES THROUGH THE
KLBF TERMINAL...CLEARING SKIES ARE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/GARNER
Hazardous weather outlook, Jul 7, 2:32 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT MON JUL 7 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-082045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT MON JUL 7 2008 /232 PM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS
EVENING ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION.
THE MAIN AREA OF CONCERN WILL BE TO THE EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY AND WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS
DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF WEAK
WAVES MOVE ACROSS THE STATE. AT THIS TIME THE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. AFTER A BRIEF BREAK IN
THUNDERSTORM ACTIVITY...THE NEXT FRONTAL SYSTEM AND THUNDERSTORM
CHANCES CAN BE EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...EAST OF A LINE
FROM AINSWORTH TO NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 7, 7:30 PM CST
Where
Lincoln County, 6.27 mi NE of Dickens
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.880, -100.890

A house antenna was damaged by the thunderstorm wind gusts.

Hail, Lincoln

When
July 7, 7:35 PM CST
Where
Lincoln County, 6.27 mi ENE of Dickens
Measured
0.88 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
40.870, -100.880

The hail, along with 70 mph winds severely damaged corn crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111840, 111841.